Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 217, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 7, 2024, 1:54 PM MDT for Weld County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2024, 1:54 PM MDT (19:54 UTC)
- Expired
- Aug 7, 2024, 2:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -686 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:09 PM MDT, 45 minutes earlier. Its key messages:
- Scattered showers and thunderstorms this afternoon and evening.
- A severe thunderstorm or two possible today with one inch hail and 60 mph winds over the northeast plains.
- Heavy rainfall/flash flooding threat limited to the burn areas today where a quick half inch or more could create issues.
- Substantial moisture will be in place Thursday through this weekend. Scattered to widespread showers and thunderstorms are expected each day. The primary threat will be flash flooding on the recent burn areas.
Area forecast discussion, Aug 7, 1:09 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 109 PM MDT Wed Aug 7 2024 .KEY MESSAGES... - Scattered showers and thunderstorms this afternoon and evening. - A severe thunderstorm or two possible today with one inch hail and 60 mph winds over the northeast plains. - Heavy rainfall/flash flooding threat limited to the burn areas today where a quick half inch or more could create issues. - Substantial moisture will be in place Thursday through this weekend. Scattered to widespread showers and thunderstorms are expected each day. The primary threat will be flash flooding on the recent burn areas. && .UPDATE... Issued at 1020 AM MDT Wed Aug 7 2024 Northeasterly flow across the plains has kept temperatures slightly cooler with better moisture in place this morning. High temperatures especially across the far northeast corner were lowered 2-4 F today because of the northeast winds with healthy moisture. PoPs were increased because more instability than previously forecast will be across our CWA and this could lead to a few severe storms this afternoon. We are more confident this morning that today will be an active weather day with flash flooding concerns over the recent burn areas and multiple severe storms. && .SHORT TERM /Through Tonight/... Issued at 310 AM MDT Wed Aug 7 2024 A large upper level trough over southern Canada and northern U.S. will sink southward over the next 24 hours. This will push the ridge that's been parked over the region to the southwest. Will see one more very warm/hot day today with highs in the mid to upper 90s across northeast Colorado. Scattered thunderstorms are expected to develop early this afternoon (noon-2pm) ahead of cold front approaching from the north. This front pushes late afternoon and early evening helping to trigger additional showers and thunderstorms. Can't rule out a severe thunderstorm over the northeast plains where the best instability will reside, but expected most of the storms to be sub-severe. Main threats with the thunderstorms today will be outflow wind gusts to 50 mph and heavy rain. Heavy rainfall is not a huge threat today with decent storm movements and precipitable water values of 110-130 of normal. For tonight, northeast flow behind the front will push moisture and cooler air into the area. There will be a chance for storms through the evening, and possibly lingering after midnight. Eventually the airmass will stabilize. Expect the moist northeast upslope flow to start producing stratiform rain along the Front Range towards 12Z Thursday. && .LONG TERM /Thursday through Tuesday/... Issued at 310 AM MDT Wed Aug 7 2024 A relief from the heat starts Thursday as an upper level trough axis dig deeper into northeastern Colorado. Recent guidance has pulled back on precipitation chances for plains and model soundings indicate a more stable environment Thursday afternoon. Thus, this update there was major decrease in PoPs east of the Palmer Divide and I-25 corridor. Generally, a steady rain seems likely for the high country and Palmer Divide Thursday afternoon. Fear not, there is still favorable conditions of upslope flow and mid-level moisture Thursday evening should lead to widespread showers across the eastern plains through early Friday morning.There could be a rumble of a thunder or two late Thursday evening depending on how much break in cloud cover occurs for parts of the plains. QPF fields increase across the CWA by Friday afternoon where most areas could receive 0.25-1 inch. Scattered to numerous showers and storms are likely. Recent burn areas could receive heavy rainfall leading to flash flooding. MLCAPE values range between 400-600 J/kg which could lead to a few storms producing hail and gusty winds. The greatest impact areas could mainly fall along the southern foothills and Palmer Divide. There is strong agreement for cooler temperatures sticking around Friday afternoon. Both ECMWF Extreme Forecast Index and SoT displays high ensemble forecast distribution above climatology for max temperatures along the eastern plains. A few cities for the northeastern plains may break their daily record for lowest afternoon max temperatures. For example, Sedgwick "lowest" daily record max on Aug 9 sits at 69 in 1966 with a forecast high of 66 and Julesburg "lowest" daily record max on Aug 9 sits at 67 in 1966 with a forecast high of 65. Although Denver will not break any records, most of the urban corridor will drop near the low 70s. Mountains and valleys will be similar near the low 60s to low 70s. Expect below normal lows as well Friday night. This weekend, a few changes were made to the overall forecast due to a ridge persisting and expanding over the southern US. Given this pattern slightly limits our monsoon moisture access, precipitation chances are lowered both Saturday and Sunday for the lower elevations. Recent burn areas will still susceptible to flash flooding. There is still uncertainty for max temperatures returning to the 90s next week. With the potential for additional precipitation through southwest flow, this may lead to slightly lower temperatures hovering near the upper 80s for the plains and 60s-70s for the high elevations. && .AVIATION /18Z TAFS through 18Z Thursday/... Issued at 1245 PM MDT Wed Aug 7 2024 Confidence in growing that storms will impact the terminals this afternoon. The most likely time is between 20-24Z. Wind gusts up to 40 knots and small hail are possible. A cold front will move through tonight around 06-09Z. There will be stratus and drizzle that develops behind this front. Ceilings should be in the 1-2 kft range to begin with and then towards sunrise may lower to as low as 500 ft. These ceilings will last for the majority of the day tomorrow. There may be light rain showers throughout the day but visibility should stay above 4 SM. Winds will be light and generally from a northeast direction during the day tomorrow. && .HYDROLOGY... Issued at 310 AM MDT Wed Aug 7 2024 Scattered thunderstorms are expected to develop again this afternoon. Brief heavy rain will occur under the stronger storms. Main flash flooding threat will be limited to flood prone areas (burn scars) where a quick half inch or more of rain could trigger debris flows or flash flooding. Rainfall becomes stratiform overnight which will decrease the flooding threat. Given scattered to widespread storms could produce heavy rainfall Friday through Sunday, there will be a limited to elevated threat of flash flooding in the recent burn areas each day. The threat for flash flooding will be lowers next week. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Danielson SHORT TERM...Meier LONG TERM...AD AVIATION...Danielson HYDROLOGY...Meier/AD
Hazardous weather outlook, Aug 7, 11:08 AM MDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1108 AM MDT Wed Aug 7 2024 COZ030>051-081715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1108 AM MDT Wed Aug 7 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms are expected again. There will be an elevated threat of flash flooding on the recent burn areas as storms that form will produce heavy rainfall. A few severe thunderstorms will be possible over the northeast plains with hail up to one inch in diameter and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through this weekend, scattered to numerous showers and thunderstorms can be expected each afternoon. The primary threat from these storms will be locally heavy rainfall and flash flooding over recent burn areas. Isolated storms could also become strong to severe producing hail and strong wind gusts mainly along the plains, mainly Friday into early next week. It will be much cooler Thursday, then a gradual warming trend through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Aug 7, 1:37 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Denver CO
137 PM MDT Wed Aug 7 2024
COZ038-072015-
Larimer County Below 6000 Feet/Northwest Weld County CO-
137 PM MDT Wed Aug 7 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WELD AND EASTERN
LARIMER COUNTIES THROUGH 215 PM MDT...
At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carr, or 20 miles southwest of Cheyenne, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carr, Rockport, and Natural Fort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rain is occurring with this storm, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4100 10445 4071 10454 4076 10504 4093 10505
4092 10502 4100 10496
TIME...MOT...LOC 1936Z 267DEG 35KT 4088 10494
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:11 PM MDT | Special Weather Statement | BOU | Elbert | 49 min |
| Aug 6, 6:56 PM MDT | Areal Flood Advisory | BOU | Elbert | 2 hr |
| Aug 6, 8:40 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 50 min |
| Aug 6, 9:03 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Aug 6, 9:28 PM MDT | Special Weather Statement | BOU | Weld | 47 min |
| Aug 7, 1:37 PM MDT | Special Weather Statement | BOU | Weld | 38 min |
| Aug 7, 2:06 PM MDT | Flash Flood Warning | BOU | Larimer | 4 hr |
| Aug 7, 2:22 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 18 min |
| Aug 7, 2:57 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 33 min |
| Aug 7, 3:15 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 30 min |
| Aug 7, 3:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 30 min |
| Aug 7, 4:13 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 32 min |
| Aug 7, 4:36 PM MDT | Flash Flood Warning | BOU | Boulder | 85 min |
| Aug 7, 4:43 PM MDT | Tornado Warning | BOU | Adams | 32 min |
| Aug 7, 5:00 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Aug 7, 5:09 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Elbert | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.